Citation: RTU. "Satan, aka Pseudoephedrine Laced Robo: An Experience with DXM & Pseudoephedrine (exp8550)". Erowid.org. Oct 31, 2001. erowid.org/exp/8550
In hopes of educating some people out there about the effects of picking the wrong bottle, Iím going to describe the experiences I had on my last DXM trip. I hope this will illustrate the potential severity of the situation and how you can deal with it if this should happen to you or someone youíre around.
Iíve used DXM about 10 times. Iím familiar with it. I know that am not one of the so-called slow metabolizers who have a less-effective copy of the CYP2D6 gene. I have never felt the need to have a trip sitter with DXM. I didnít have one this time.
0000. Began drinking a 4oz bottle of Robitussin Maximum Strength. This works out to be 354mg of DXM, a solid 2nd plateau dose for me (5.5mg/kg). I finish drinking about 20 minutes later; I take gulps interspersed with time and food (cheese enchiladas) to cut down on nausea.
00:35 Looked at the bottle of Robo again and realized, with horror, I picked up maximum strength cough AND COLD. This means I have just ingested 708mg of pseudoephedrine HCl in addition to the DXM. At this point I begin to panic. Overdoses of decongestants can cause seizures, heart arrhythmia, and death. It would also be particularly bad to have to call 911 and wind up drooling all over myself in a psych ward because of too much Haldol. Having no syrup of ipecac, I attempted to induce vomiting by sticking my finger Ė eventually nearly my whole hand Ė down my throat. When this failed, I tried using a toothbrush. All I managed to do was gag violently.
00:45 Search the internet to find out how much pseudoephedrine a person can safely take without having their head explode. I canít find the information anywhere. Considering my options of 1) praying, or 2) calling for help, I chose to call the least threatening possible source of information Ė poison control. A nurse answers my call. She told me only that I had taken a toxic dose and I needed to go to an ER; she wouldnít tell me the severity of the situation beyond this (I think she thought I was digging for answers on possible means of suicide or something. I wasnít about to start waxing poetic about the wonders of NMDA antagonism.) I didnít take her too seriously, and decided Iíd play it by ear.
0130 Everybody I know is at work. Knock on the neighborís door. 'Hi, I know we donít really know each other, but I need your help. Not only am I so nuts I get my kicks by drinking cough syrup, but Iím so dumb I picked up the wrong box.' He agrees to check in on me periodically. I write down everything I do, contact phone numbers, and keep it on me. I also keep the phone in my hand so I can call either the neighbor or 911. I took 40mg of propranolol, a beta-blocking high blood pressure drug, as my blood pressure is currently 150 over 110 and my pulse is 105. Total catecholamine overdrive.
0205 Decide to keep track of vital statistics. BP: 145 over 110, pulse 102, temperature 98.6F I take 0.5mg lorazepam sublingually to control anxiety and inhibit seizures. Pop in a movie (Rosemary's Baby) and try to relax. Decided definitely NO more caffeine or nicotine for a while. Also, no anxiety. Not allowed.
0235 BP 145/110, pulse 105, temp 99.4F Things arenít looking good so far. But I figure it wonít get any worse, since all the pseudoephedrine will have been absorbed by now.
0320 BP 145/100, pulse 90, calming down a bit, thanking god for my liver
0420 BP 125/95, pulse 90, temp 99.2F Itís been all I can handle cognitively the past few hours to keep track of this accurately.
0600 BP 130/100, pulse 90, temp 99.7F
0900 BP 135/95, pulse 85, temp 99.3F, 20mg more propranolol, 0.5mg more lorazepam, going to sleep
1400 Woke up. BP 125/95, pulse 90, 20mg more propranolol
1700 Took 1 gram tyrosine and 1 gram 5-HTP (see concerns below)
2100 BP 115/85, pulse 72, temp 99.0F, another 1 gram of tyrosine
2345 BP 110/75, pulse 80, temp 99.0F
2600 BP 125/85, pulse 80, temp 98.5F
A very bizarre symptom afterward Ė I would get a sudden sensation of extreme warmth across my chest. I could feel it with my hand as well, a sudden warmth, subsiding over a minute or two. Initially, I was afraid of internal hemorrhaging and a slow death, but I realized if this were the case the warmth wouldnít go away and Iíd be dead by now (Iíve also listened carefully to my heart Ė while sober Ė and I can hear nothing abnormal.) Additionally, despite my high body temperature, I felt mostly cold for most of the two days following dosing (incidentally, it was raining fire and brimstone outside Ė typical July weather). The latter tells me my sympathetic autonomic nervous system was in overdrive from all the decongestant, constricting my peripheral blood vessels, concentrating all my blood in my bodyís core. I suspect my peripheral norepinephrine reserves were shot, and my nerves were panicking trying to make more, and somehow screwing around causing this transient heat sensation in my chest. This is why I took the tyrosine.
To test and see how my cardiovascular system would react to a bit of a shock (i.e. tell me Iím ok), I took a very hot shower, attempting dilating more peripheral capillaries. If I was really norepinephrine depleted, I should have gotten woozy and felt faint. I didnít at all. Over the following 48 hours things fully settled down and I no longer have the sudden warmth sensation.
On the blood pressure issue. You see it took over 24 hours for my blood pressure, pulse, and body temperature to return to a normal range. This is because of the volume of pseudo. Its metabolic half life is roughly 5 hours. My blood pressure peaked at 150 over 110. This is actually a pretty dangerous condition. When the diastolic pressure (bottom number) gets over 120, youíre considered to be in a hypertensive crisis. If it lasts long and/or you donít have a very healthy vascular system, your blood vessels can burst and make a real mess of your insides.
There are two classes of adrenergic receptors, alpha and beta. There are high blood pressure drugs that block either or both class of receptors. Propranolol is a beta blocker, and while normally a dose well in excess of 40mg would have been ok for me to take, it would have left isolated and very high alpha activity, which, as I understand it, makes the risk of arrhythmia much greater. Small doses of propranolol can have an anti-arrhythmic effect though, but decongestant overdoses are clinically treated with calcium channel blockers (verapamil and friends). I should also note that for a couple days afterward I looked like absolute shit. I had broken capillaries in the skin all around my eyes. This shows you just how high my blood pressure was.
Cognitive effects of this trip were very different from other trips. I spent much of my time keeping track of things and making absolutely certain I was recording and collecting information accurately, which probably helped keep anxiety to a minimum especially in combination with the lorazepam. The benzodiazepine also cut down on the stoning effect of the DXM. The addition of the propranolol, even at such a low dose, made the amnesia effect of the DXM substantially greater. There are about two hours in there where I remember almost nothing, which wouldnít have happened for me on the DXM alone. Beta-adrenergic receptors in the CA3 region of the hippocampus modulate long term potentiation, which is otherwise largely a function of the NMDA receptor complex. Beta blockade selectively (but relatively weakly) inhibits the encoding of emotionally charged events. Cognitive hangover effects were, rather surprisingly, less severe than usual, but this was probably no less hard on my brain. I slept for 30 out of the 36 hours following completely coming down from the DXM and pseudo.
If you or someone you know should be put in the same situation I was in, make your choices of how to handle the problem wisely. I got through it only because I knew enough about what drugs (and what doses) I could take to reduce the problems, had a means of measuring the physiologic symptoms, and I didnít take any more pseudoephedrine than I did. Individuals without the knowledge and equipment that I had should probably contact the ER in this situation. I also regularly take an anticonvulsant, which probably protected me too. Also note that decongestants, especially this high a dose, make the possibility of Olneyís Lesions from excitotoxicity much greater.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.